Pennsylvania, 2006

Flash Flooding in Pennsylvania, July 27 to 28, 2006

July 27 to 28, 2006 · NWS CLE · 2 events in 1 county or zone

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 27, 2:37 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 27, 2:37 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
337 PM EDT THU JUL 27 2006

.SHORT TERM (TNGT THRU FRI NGT)...

HEAVY RAIN CONTINUES ACROSS THE SOUTHERN ERIE LAKESHORE AT THIS TIME
WITH CONVECTION CONTINUING WEST THROUGH CENTRAL ILLINOIS. THIS
ACTIVITY IS OCCURRING ALONG THE AXIS OF DEEP TROPICAL MOISTURE WITH
PRECIPITABLE WATER VALUES AROUND 2 INCHES AND 850 MB DEW POINTS IN
THE MID TEENS WITH SURFACE DEWPOINTS IN THE MID 70S. WITH LAKE ERIE
WATER TEMPS IN THE MID 70S AS WELL...THIS MAY HELP INCREASE MOISTURE
AND INSTABILITY OVER THE LAKESHORE COUNTIES. WITH THIS VERY MOIST
AIR MASS AND THE APPROACH OF A SHORT WAVE WHICH IS EXPECTED TO CROSS
THE REGION BY FRIDAY MORNING...A FLASH FLOOD WATCH HAS BEEN ISSUED
FOR THE ENTIRE AREA. RAINFALL RATES OF AT LEAST 1.5 INCHES PER HALF
HOUR HAVE RECENTLY BEEN MEASURED IN LAKE COUNTY. THESE LOW TOP WARM
RAIN LOW CENTROID TYPE STORMS ARE EXPECTED TO CONTINUE INTO THE
EVENING. WARM CLOUD DEPTH OF 4.5 KM IS QUITE HIGH WHICH SHOULD ALLOW
FOR WARM RAIN PROCESSES TO DOMINATE. CURRENT DEEP LAYER SHEAR OF 0-6
KM IS FAIRLY WEAK WHICH IS INHIBITING STORM ORGANIZATION BUT
LIGHTNING FLASH RATES ARE INCREASING.  BY THIS EVENING THE DEEP
SHEAR IS EXPECTED TO INCREASE WHICH MAY ALLOW STORMS TO ORGANIZE
BETTER WHICH MAY INCREASE THE SEVERE POTENTIAL. HIGH CATAGORICAL
RAIN POPS ARE ON TAP FOR TONIGHT. THE SHORT WAVES MOVES THROUGH THE
REGION EARLY FRIDAY WITH JUST A LINGER CHANCE OF SHOWERS/TSTM IN THE
MORNING BEFORE MORE TRANQUIL CONDITIONS MOVE INTO THE REGION.

&&

.LONG TERM (SAT THRU THU)...

VERY WARM SUMMER WEATHER IS EXPECTED TO CONTINUE INTO THE MIDDLE OF
NEXT WEAK AS THE UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER THE
EASTERN STATES ACCORDING THE MID RANGE ENSEMBLES OF THE GFS AND THE
SINGLE RUN THE ECMWF. LATE IN THE WEEK(THU) THE NEARLY ZONAL
WESTERLY FLOW BEGINS TO CHANGE AS A WEAK STORT WAVES DIGS SLIGHTLY
INTO THE NORTHEAST AND ALLOW A WEAK COOL FRONT TO DROP SOUTH INTO
THE REGION AND PROVIDE SOME COOLING ALONG WITH A CHANCE OF STORMS.

&&

.AVIATION (18Z-18Z)...
ANOTHER TRICKY FORECAST.  CONVECTION AROUND AND E OF KCLE WILL CONT
TO MOVE ENE THIS AFT.  BIG QUESTION IS WHEN...WHERE AND IF MORE
CONVECTION WILL FIRE TO THE W AS ANOTHER UPPER DISTURBANCE
APPROACHES FROM THE NW.  CURRENTLY QUITE A BIT OF CLOUDINESS OVER
NRN OH AND THIS WILL CERTAINLY HELP LIMIT NEW DEVELOPMENT NEXT
COUPLE HOURS.  HOWEVER...DO EXPECT NEW CONVECTION WILL FIRE OVER ERN
IN WHERE INSTABILITY IS GREATER.  IF THIS ACTIVITY DOES FORM IT WILL
TRACK E ACROSS AND NEAR TAF SITES AFT 21Z.  THUS...MOST SITES WILL
GET A TEMPO FOR A FEW HOURS OF TSRA.  STATIONARY FRONT WILL SAG FAR
ENUF S TONIGHT TO CAUSE LOWER CLOUDS TO DEVELOP LATE THIS EVE.  WILL
FORECAST MVFR CIGS AND VSBYS MOST AREAS AFT 04Z.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...FLASH FLOOD WATCH THROUGH 8 AM FRIDAY.
.PA...FLASH FLOOD WATCH THROUGH 8 AM FRIDAY

&&

SHORT TERM...REL
LONG TERM...REL
AVIATION...WK
Hazardous weather outlook, Jul 27, 8:12 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
912 AM EDT THU JUL 27 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-281315-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
912 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS SLIGHT
CHANCE OF SEVERE THUNDERSTORMS OVER NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA THIS AFTERNOON AND EVENING. AN UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE REGION LATER TODAY. AS IT
APPROACHES...THUNDERSTORMS ARE EXPECTED TO REDEVELOP. A FEW OF THESE
COULD BECOME SEVERE. DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL
ARE THE MAIN SEVERE WEATHER THREATS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE LESS THUNDERSTORM ACTIVITY ON FRIDAY... SATURDAY AND
SUNDAY BUT A LOCALLY SEVERE STORM REMAINS A POSSIBILITY. DRY
WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY BUT HOT AND HUMID
WEATHER IS EXPECTED EARLY NEXT WEEK WITH HIGH TEMPERATURES IN THE
90S AND HEAT INDEX TEMPERATURES AROUND 100.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
July 27, 6:02 PM EST to 8:00 PM EST
Where
Crawford County, South Portion
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Heavy thunderstorm rains fell on much of Crawford County during the evening hours of July 27th. As much as three inches of rain fell on southern Crawford County causing rapid rises in area streams and rivers. Six roads in the Adamsville and Cochranton areas had to be closed because of flooding. Several homes in the Adamsville area were damaged, mainly by basement flooding. The rain ended during the late evening hours which allowed conditions to briefly improve.

Flash Flood, Crawford

When
July 28, 1:10 AM EST to 5:00 AM EST
Where
Crawford County, Countywide
Property damage
$1.5 million
Reported by
EMERGENCY MANAGER
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Another wave of thunderstorms moved across Crawford County and dumped more heavy rain on the county. Up to two additional inches of rain fell on the county between midnight and 3 a.m. causing widespread flooding to redevelop in the county. The central and southern sections of the county saw the worst flooding. Some rainfall totals from the evening of the 27th through the early morning hours of the 28th included: 4.04 inches at Jamestown; 3.26 inches at the Meadville Airport; 2.99 inches at Linesville; 2.90 inches at Blooming Valley and 2.80 inches at Titusville. A large mudslide occurred in Meadville just after 2:00 a.m. About 15 homes had to be evacuated in the southern half of Meadville after 2:30 a.m. because of rapidly rising flood waters. Several motorists in the city had to be rescued from their stalled vehicles. Evacuations also occurred near Conneaut Lake and significant flooding was reported northwest of Linesville after Paden Creek left it's banks and flooded U.S. Route 6. Many other roads in the county also had to be closed because of flooding. Hundreds of homes in the county sustained damage, mainly from basement flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526329, 5526330.